Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 32, NWS Binghamton, NY

September 4, 2003Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Sep 4, 2003, 7:47 PM EDT for Susquehanna County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2003, 7:47 PM EDT (23:47 UTC)
Expired
Sep 4, 2003, 10:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 042350
FFWBGM
PAC115-050245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
747 PM EDT THU SEP 4 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 1045 PM EDT.

* AT 744 PM EDT...DOPPLER RADAR INDICATED THAT AN AREA OF EXCESSIVE  
RAINFALL WILL AFFECT THE FOLLOWING LOCATIONS BETWEEN 8 AND 9 
PM...AUBURN CENTER...HOP BOTTOM...RUSH AND SPRINGVILLE.

TORRENTIAL RAINFALL AND WIDESPREAD FLOODING HAS ALREADY BEEN 
REPORTED ACROSS BRADFORD COUNTY WITH THESE THUNDERSTORMS.  

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND 
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

$$

LAT...LON 4166 7612 4166 7572 4180 7574 4185 7612
3 follow-up statements
000 
WGUS71 KBGM 050047
FFSBGM
PAC115-050245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
845 PM EDT THU SEP 4 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM EDT FOR SUSQUEHANNA
COUNTY...

AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING
LOCATIONS...ALFORD...BURNWOOD...ELKDALE...GIBSON...HARFORD...HOP
BOTTOM...LENOXVILLE...ROYAL...UNIONDALE AND WEST LENOX.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT TORRENTIAL 
RAINS FROM THUNDERSTORMS WILL PERSIST ACROSS SOUTHEASTERN PORTIONS 
OF THE COUNTY UNTIL BETWEEN 9 AND 915 PM.  RADAR ESTIMATES HAVE 
SHOWN THAT 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN OVER SOUTHERN 
SUSQUEHANNA COUNTY SINCE ABOUT 745 PM.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

MJ
000 
WGUS71 KBGM 050103 AAA
FFSBGM
PAC115-050245-

FLASH FLOOD STATEMENT...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
855 PM EDT THU SEP 4 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM EDT FOR SUSQUEHANNA
COUNTY...

AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING
LOCATIONS...ALFORD...BURNWOOD...ELKDALE...GIBSON...HARFORD...HOP
BOTTOM...LENOXVILLE...ROYAL...UNIONDALE AND WEST LENOX.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT TORRENTIAL 
RAINS FROM THUNDERSTORMS WILL PERSIST ACROSS SOUTHEASTERN PORTIONS 
OF THE COUNTY UNTIL BETWEEN 9 AND 915 PM.  RADAR ESTIMATES HAVE 
SHOWN THAT 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN OVER SOUTHERN 
SUSQUEHANNA COUNTY SINCE ABOUT 745 PM.

FLOODING IS EXPECTED DURING THE NEXT COUPLE OF HOURS ON THE 
FOLLOWING SMALL STREAMS AND CREEKS...NEAR HOP BOTTOM ON MARTINS 
CREEK...HORTON CREEK...DRY CREEK...AND ON THE CREEK DRAINING LORD 
POND.  NEAR DIMOCK ON BURDICK CREEK...WHITE CREEK...AND MESHOPPEN 
CREEK.  NEAR WEST AUBURN ON TUSCARORA CREEK. NEAR WEST LENOX ON 
PARTNERS CREEK AND NINE PARTNERS CREEK.  NEAR LENOXVILLE ON 
TUNKHANNOCK CREEK...BEAR SWAMP CREEK...AND THE CREEKS DRAINING MUD 
POND AND ROUND POND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS.

$$

MJ/PRA
000 
WGUS71 KBGM 050209 AAA
FFSBGM
PAC115-050300-

FLASH FLOOD STATEMENT...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1005 PM EDT THU SEP 4 2003

...FLASH FLOOD WARNING FOR SUSQUEHANNA COUNTY HAS BEEN CANCELLED...

AT 10 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
SHOWERS AND THUNDERSTORMS HAD WEAKENED CONSIDERABLY.  HEAVY RAINS, 
WHICH HAD CAUSED FLOODING OVER PARTS OF THE COUNTY EARLIER THIS 
EVENING, ARE NO LONGER A THREAT.

HOWEVER, SOME RESIDUAL STANDING WATER MAY STILL EXIST ON AREA 
ROADWAYS.  AS A RESULT, MOTORISTS ARE URGED TO USE CAUTION.

$$

MJ/PRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:55 PM EDT, 5 hours 52 minutes earlier.

Area forecast discussion, Sep 4, 1:55 PM EDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT THU SEP 4 2003

OVERVIEW...GNRLY DRIER PTRN IN STORE FOR THE FCST AREA. SOME DIFFS
IN THE MDLS WITH RESPECT TO THE TIMING AND PCPN POTNL ASSCD WITH A
BACK-DOOR TYPE CDFNT SUNDAY NGT INTO MONDAY.

CDFNT CRNTLY NEAR A UCA-ELM LINE AND CONTINUES TO HEAD SEWD. WILL
KEEP CHC POPS FOR THE SRN CATSKILLS AND MOST OF NE PA FOR SCT EVNG
ACTIVITY. THUS FAR ACTIVITY HAS BEEN VERY WEAK, BUT SOME LIMITED
POTNL FOR DVLPMNT AHEAD OF FNT INTO THE EARLY EVNG HRS. ANY
CONVECTION WILL HAVE TO BE MONITORED CLOSELY DUE TO VERY LOW FFG
VALUES IN THIS AREA. OTRW XPCT SKIES TO BE PARTLY TO MOSTLY CLOUDY.
SCT-BKN CLDS AND LGT NW WINDS, ALONG WITH LOWERING TDS SHUD
MINIMIZE THREAT FOR AREAS OF FOG, ALTHO SOME VLYS MAY SEE PATCHY FOG
TWDS DAYBREAK.

SFC HIGH PRES WILL GRADUALLY BUILD INTO THE RGN, BUT THERE ARE STILL
RIPPLES IN THE NW FLOW ALOFT, WITH LOW LVL MSTR TO WORK ON. TDAS
SAT PIX SHOW AN XTNSV AREA OF STRATO-CU OVER THE CNTRL GTLAKES, AND
IT APPEARS THIS WILL ROTATE INTO THE RGN TMRW. I DONT THINK IT WILL
BE ENTIRELY OVC ACRS UPSTATE NY AS PER ETA MOS GUIDANCE, BUT DO XPCT
PLENTY OF BKN CLDS WITH OCNL BREAKS OF SUNSHINE HERE MORE SUNSHINE
LIKELY LATE IN THE DAY ACRS THE CNTRL SRN TIER/FINGER LAKES AND WRN
MOHAWK VLY AS AXIS OF MSTR BEGINS TO PULL OUT. A PARTLY SUNNY FCST
MAY SUFFICE FOR NE PA AND FAR SRN CATSKILLS WHICH WILL BE FURTHEST
REMOVED FROM THE LOW LVL MSTR. RIDGING ALOFT AND DRIER AIR FOR FRI
NGT AND SATURDAY WITH MAINLY CLEAR SKIES. NO REAL PRBLMS WITH MOS TEMPS.

EXTENDED FORECAST (SAT NIGHT - THU)

MODELS INDICATING PASSAGE OF BACK DOOR COLD FRONT LATE SUNDAY INTO
MONDAY.  ETA IS FASTER...AND SLIGHTLY STRONGER WITH SUPPORTING 500
MB WAVE...WHILE GFS SLOWER/WEAKER.  VERY DRY LOWER ATMOSPHERE WILL
TEND TO KEEP THINGS DRY...SO WILL ONLY INCREASE CLOUD COVER ATTM.
CWA WILL GENERALLY BE UNDERNEATH 500 MB RIDGE...THUS WILL KEEP
REMAINDER OF THE PERIOD DRY.  GENERALLY FOLLOWED MEX
TEMPS...ALTHOUGH WENT SLIGHTLY WARMER LATE IN THE PERIOD.

AVIATION

VFR CONDS SHOULD CONTINUR THROUGH THE AFTERNOON...WITH A FEW
SHRA/TSRA CAUSING MVFR...PATICULARLY AT KBGM/KAVP.  VFR WILL RETURN
FOR A PERIOD THIS EVE...THEN CIGS WILL BECOME BKN AGAIN AS TROUGH
AXIS SWINGS THROUGH...LOWERING TO MVFR LEVELS.

.BGM...NONE.

DAYS 1-2: BRADY
DAYS 3-7/AVIATION: CEMPA
Hazardous weather outlook, Sep 4, 4:35 PM EDT, 3 hours 12 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-042230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 PM EDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION LATE THIS
AFTERNOON AND INTO THE EVENING.  LOCALIZED DOWNPOURS CAN BE EXPECTED
WITH SOME OF THE STORMS.  ESPECIALLY ACROSS PARTS OF NORTHEAST
PENNSYLVANIA AND THE WESTERN CATSKILLS IN NEW YORK WHERE HEAVY RAIN
FELL LAST NIGHT, LOCALIZED RUNOFF PROBLEMS ARE POSSIBLE.

PLEASE REFER TO PRODUCT ALBSPSBGM FOR MORE SPECIFIC INFORMATION ON
THE POTENTIAL FOR HEAVY RAIN THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Sep 4, 4:25 PM EDT, 3 hours 22 minutes before
NYZ057-062-PAZ038>040-043-044-047-072-050400-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 PM EDT THU SEP 4 2003

...THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE LATE TODAY INTO THIS
EVENING...

A SLOW MOVING COLD FRONT OVER CENTRAL NEW YORK AND WESTERN
PENNSYLVANIA WILL MOVE SOUTHEAST AND PASS THROUGH THE REGION THIS
EVENING. SHOWERS AND THUNDERSTORMS ARE LIKELY LATE TODAY AND THIS
EVENING ACROSS NORTHEAST PENNSYLVANIA AND SOUTHEAST NEW YORK AS THIS
FRONT APPROACHES.

ANY THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES
OF AN INCH PER HOUR, WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS
AND LOCALIZED FLOODING IN LOW LYING AREAS. AREAS THAT RECEIVED HEAVY
RAINFALL LAST NIGHT, INCLUDING LACKAWANNA COUNTY AND THE CENTRAL
SECTIONS OF WAYNE COUNTY, WILL BE ESPECIALLY VULNERABLE TO LOCALIZED
FLOODING IF RAINFALL RATES APPROACH AN INCH PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:51 PM EDTFlash Flood WarningBGMBradford3 hr
Sep 4, 7:45 PM EDTSevere Thunderstorm WarningBGMBradford15 min
Sep 4, 7:45 PM EDTSevere Thunderstorm WarningBGMSusquehanna45 min
Sep 4, 7:48 PM EDTSevere Thunderstorm WarningBGMSusquehanna42 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.